Skip Navigation

Breast Cancer/Taxol

I'm Michelle, and I'm a survivor of Stage 2 Breast Cancer

I finished my 4th round of A/C and besides migraines I was ok. I have now taken 3 rounds of Taxol and I am miserable. The neuropathy and the leg pain is horrible. I didn’t think it could get worse. BUT it did. This round my arms are red and feel burnt. My hands are getting darker and if I put anything on them if feels like ants biting me. And my feet. My feet are turning black and blue. I don’t know what to do. Dr say if they get cold or discoloration on feet start going up towards legs, got to ER. He seems to think it’s toxicity due to the Taxol. Should I be scared? I don’t know.

I have tried to stay strong for everybody, so they don’t feel worried. But it’s starting to get to me now. Does anybody know anything about Toxicity? Is this something that can cause serious damage? Should I be scared?

  • Post #1
  • Fri Jan 22, 2016
Hi, I'm Deidri S.

my neuropathy was not as bad. gaberpentin (neurotin) really helped.

  • Post #2
  • Sat Jan 23, 2016
Hi, I'm Mary J C.

Been on Taxol for 24 treatments. Once a week for 3 weeks then next week off. Only side effects are hair loss, weight gain and fatigue. Was also on carboplatin but had a reaction. Seems getting a small dose every week has less side effects. Am stage 3 breast cancer originally diagnosed 7 years ago and had a recurrence last May in abdomen. Had lobular cancer.

  • Post #3
  • Sat Jan 23, 2016
Hi, I'm Patsy L D.

This is in response to post #1. I also had 4 rounds of AC and 12 weeks of taxol. My fingernails became like hard plastic, turned dark and lifted off the beds. My toenails became dark and twisted. However so far I have not lost any of them. I also had some itching and redness, but the skin did not turn dark. I should say I am 14 months since my last chemo treatment. The neuropathy in my feet and hands has gotten worse, but I suspect it is the anastrozole I am on. (Triple negative in one breast and ER+ in the other). My question is are you being infused with Benadryl when you are treated with the taxol? Every treatment I received, they infused me with high dose of Benadryl before the taxol because you can have an allergic reaction to the taxol. Prayers for you during your treatment!

  • Post #4
  • Sat Jan 23, 2016
Hi, I'm Leslie A.

I would ask about the possibility of switching to Abraxane. It is essentially the same drug, but less toxic…& studies are showing it to have equal if not better long term effectiveness over Taxol. Some insurances only cover if you are triple negative and/or late stage, which I was not. However, I asked about it, & my doctor was able to make a case for the switch with my insurance company, & they agreed to cover. My last chemo treatment was October 29th. I had 4 rounds of A/C prior to Abraxane/Carboplatin protocol (was originally scheduled to have 4 rounds of Taxol). I only did the Carboplatin for two rounds because I had a reaction. I am grateful & happy to report that I have had no continuing side effects from the chemo. I would encourage everyone to research your chemo protocols, & not be afraid to ask about common side effects & alternatives. Things change so quickly in the oncology arena, & we need to be our own advocates. I was so grateful to have an Oncologist who was open to this & encouraged my input. Best of luck to you!

  • Post #5
  • Sun Jan 24, 2016
Hi, I'm Janet M O.

This is in response to post #1. During my 4 rounds of Taxol my doctor insisted on my wearing iced mittens and slippers. That in itself was painful for 3 1/2 hours, however my experience was minimal with neuropathy. I also was infused with a high dose of Benadryl before the Taxol. I was diagnosed September 11, 2015 with metastatic stage 4 breast cancer that moved to my left sacrum (bone left of tailbone). Still working on treatment. Up next is radiation, after that maintenance chemo and a slaughter of my remaining ovary with Zolodex.

  • Post #6
  • Mon Jan 25, 2016
Hi, I'm Stephanie W.

Response to Post #1. I just completed #5 Taxol today. I do get hight dose benadryl before the Taxol dose. I have also completed 4 treatments of AC with the wicked Neulasta. My nails have turned black, palms darkening and feet look horrible. My doc stated that since I’m African American this will get worse. Yay for me. I’m now have leg pain and burning of feet which I can’t stand. I hate taking pain medications but fining Tramadol twice a day is very helpful for the pain but not burning sensation. Will discuss with MD in 2 days.

  • Post #7
  • Mon Jan 25, 2016
Hi, I'm Janet R H.

Back in 2014 was told I had triple negative breast cancer stage II. Went through 4 rounds of A/C and 4 rounds of Taxol. Had to take the Neulasta shot after the 4 rounds of A/C and then again after the 1st round of taxol—didn’t escape that needle the entire time I had chemo. Had a lumps removed with 4 nymph nodes. Then I had radiation. I’m doing good. My fingers went numb for a while as did my toes but my onocoligist kept asking how they were doing treatment. I told her that they are numb and she reduced the taxol because she was afraid that my numbness wouldn’t go away. It did—but it was a LONG time. My fingers are cold at times and my feet feel like their are wet but the aren’t. I will pray for you. Good luck and good health. Janet

  • Post #8
  • Sat Jan 30, 2016
Hi, I'm Melissa M.

It’s been almost three years since I finished chemo (ACx4 then Taxol and Herceptin) and radiation. My Taxol should have been reduced early on (or switched to Abraxane) but my Oncologist just kept pushing forward (I could barely walk, was covered in blisters on my arms and ended up with permanent skin discoloration). Finally, he 1/2’d the 11th dose and skipped the 12th but the damage was done. I suffer from Restless Leg Syndrome now, have burning sensation in my lower extremities, and my fingertips have some neuropathy, as well. My fingernails and toenails all “rotted” off during treatment and have never looked the same. Looking back, I should have made him reassess my treatment but I was too sick to fight him. I’m angry about this. My skin is so sensitive now and I’m always aware of the pain and burning in my feet. Although, I’m in the “surveillance” phase, I decided to change Oncologists about six months ago. I didn’t trust him and never left his office feeling confident. My new Oncologist is positive, gives me hope and listens to me. I started Neurontin and Magnesium and pray this gives me relief. Those of you on a Taxane, be forewarned and stand up for yourselves!

  • Post #9
  • Sat Jan 30, 2016
I'm Brisbev, and I'm a survivor of Stage 1 Breast Cancer

I completed 12 consecutive weeks of Taxol and Herceptin in December, now taking Herceptin every three weeks. I have what I call “cooking” of the skin on the hands, feet and slightly on the face. Although I didn’t find this until a great deal of damage was done, I found that “O’Keeffe’s for Healthy Feet” has been helpful. The cream has soften the skin and started to lighten the very black areas. I still have a long way to go. A friend recently told me she used “Aquaphor” healing ointment from the beginning and she didn’t have the discoloration or burnt skin. Wish I had known about it. I still have some neuropathy but it is not as bad as it was. Beverly

  • Post #10
  • Sun Jan 31, 2016

Add to Discussion

Sign in or Join (free) to add to this discussion. Add to this discussion